News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Hematology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Hematology Answers List

Forum Name: Hematology Topics

Question: very localized pain along vein in leg, moving up into thigh


 Kermit the Frog - Sun Aug 01, 2010 12:10 pm

Two nights ago I had a small, concentrated spot of pain on my lower leg, under the skin along one of my veins. It hurt when I contracted my lower leg muscles while walking. Later in the evening I rubbed the area, and felt the spot of pain move up my leg and stop in my inner thigh. This was quite painful. I have the same pain in my lower leg again today. Do you have any idea what this might be?
 Dr.M.Aroon kamath - Sat Aug 07, 2010 11:15 am

User avatar Hi,
Such a pain along the one of the major superficial veins of the lower limb may occur with "superficial thrombophlebitis".

This usually presents as a sterile inflammation of a small segment of a superficial vein associated with an underlying thrombus.

Thrombophlebitis may be,
- primary (idiopathic) or
- secondary to other causes(intravenous devices, intravenous infusions,
intravenous drug adminstration, varicose veins, Buerger's disease etc).

Clinically, it manifests as a tender, cord-like thickening of a superficial vein with or without associated redness and peripheral edema.

One special variety is known as "migratory" thrombophlebitis (Superficial migratory thrombophlebitis, Thrombophlebitis migrans,Trousseau's syndrome).
In this condition, different veins or different areas of a vein are involved at intervals.

Trousseau in 1861 described this sign in relation to internal malignancies and came to be known as 'Trousseau's syndrome'. About 50% are associated with internal malignancies.Common cancers which are associated are, pancreatic(esp;body and tail) and lung cancers. It has also been been described with thromboangitis obliterans(Buerger's disease). Heparin therapy is usually required in these cases as warfarin resistance is common.

Your description does not entirely fit the diagnosis of a thrombophlebitis. You must consult your regular doctor who will be able to examine you and come to a definitive diagnosis.
Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here